The Physician and Sportsmedicine
Menubar Home Journal Personal Health Resource Center CME Advertiser Services About Us

ECG Quiz: Dizziness in a Cardiac Rehabilitation Patient

John D. Cantwell, MD; Linda Shrake, RN; Paul M. Murray, MD

THE PHYSICIAN AND SPORTSMEDICINE - VOL 25 - NO. 2 - FEBRUARY 97


A 62-year-old woman entered a cardiac rehabilitation program for help with weight loss and fitness, and also for monitoring of episodic atrial fibrillation, which had begun in 1992. She was able to exercise without triggering atrial fibrillation. Additional past medical problems included glucose intolerance (treated with diet), hyperlipidemia, hypertension, migraine headaches, degenerative disease of the spine, and a duodenal ulcer.

Medications for her atrial fibrillation included digoxin 0.25 mg daily, metoprolol tartrate 100 mg twice daily, and warfarin sodium. Quinidine gluconate, 324 mg three times daily, was tried concurrently with the digoxin and metoprolol, but the quinidine had to be discontinued because of diarrhea. She had been in the cardiac rehab program for several months when she was hospitalized for electrocardiographic (ECG) monitoring during administration of sotalol hydrochloride. After a few days of monitoring she was released; she then tolerated 240 mg of sotalol taken orally twice daily over a period of several weeks. During this time she continued to have frequent episodes of symptomatic atrial fibrillation. Over 3 weeks, the dosage was increased to the maximum of 360 mg twice daily. While on the maximum dosage she experienced episodes of dizziness when seated and reported a sensation of "everything going black." She did not lose consciousness or experience chest pain or dyspnea.

On physical examination her blood pressure was 130/80 mm Hg and her pulse was irregular, with bursts up to 150 per minute. Her neck veins were not distended and her chest was clear to auscultation. A grade 1/6 apical systolic ejection murmur was noted.

The patient was then admitted to the hospital. Blood studies were unremarkable except for a nonfasting blood glucose of 160 mg/dL and a slightly low serum magnesium level of 1.6 mEq/L. The serum potassium was normal at 4.2 mEq/L.

The patient's ECG, taken on the day of admission to the hospital for dizziness, is shown in figure 1.

[FIGURE 1]

What is your diagnosis, and what therapeutic steps are indicated?

Dr Cantwell and Ms Shrake direct the cardiac rehabilitation program at Georgia Baptist Medical Center. Dr Cantwell is also a member of the editorial board of The Physician and Sportsmedicine. Dr Murray is a cardiologist in Tifton, Georgia. Address correspondence to John D. Cantwell, MD, 340 Boulevard NE, Suite 200, Box 413, Atlanta, GA 30312.


RETURN TO FEBRUARY 1997 TABLE OF CONTENTS

HOME  |   JOURNAL  |   PERSONAL HEALTH  |   RESOURCE CENTER  |   CME  |   ADVERTISER SERVICES  |   ABOUT US  |   SEARCH


The McGraw-Hill Companies Gradient

Copyright (C) 1997. The McGraw-Hill Companies. All Rights Reserved
Privacy Policy.   Privacy Notice.